A Nicholasville police officer was treated over the weekend for possible exposure to an opioid during a drug arrest, the department said Monday.
The officer, whose name was not released, had been involved in the arrest of two men for possession of a controlled substance and drug paraphernalia, according to Nicholasville police.
As the officer left the Jessamine County jail, he began vomiting and feeling light-headed, Nicholasville police spokesman Sgt. Scott Harvey said.
One of the suspects told officers that the substance was either fentanyl or carfentanyl. Responders with Jessamine County Emergency Medical Services were then called, and the officer was taken to a hospital. He was released about six hours later, Harvey said.
Never miss a local story.
The officer never lost consciousness and wasn’t administered naloxone, an antidote for an opiate overdose. Harvey said the officer returned to work Sunday.
There have been reports elsewhere of law enforcement officers overdosing through contact exposure to opioids such as fentanyl, which is 40 to 50 times stronger than street-level heroin.
Fentanyl can become absorbed through the skin, or as an airborne powder, it can be accidentally inhaled , according to the U.S. Drug Enforcement Administration. Even field-testing fentanyl can result in absorption through the skin.
The adverse effects include disorientation, coughing, respiratory distress or cardiac arrest, and they can occur within minutes of exposure.
Last month, a police officer in East Liverpool, Ohio, passed out after he brushed white powder off his shirt after the arrest of suspects in a drug transaction. In that case, the officer was administered naloxone, and recovered.
In August 2015, police in New Jersey field-testinga substance experienced dizziness, shortness of breath and respiratory problems. The mixture turned out to be a mix of cocaine, heroin and fentanyl.
Similar stories have been documented elsewhere as police and their drug-sniffing dogs have encountered fentanyl-laced drugs in the field.